Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 243, NWS Midland/Odessa, TX

June 11, 1997Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 11, 1997, 9:14 PM CDT for Brewster County, Pecos County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 1997, 9:14 PM CDT (02:14 UTC)
Expired
Jun 11, 1997, 10:05 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 198 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1659 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 120215 RRA
SVRMAF
TXC043-371-120305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
914 PM CDT WED JUN 11 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1005 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WESTERN TEXAS

   ...NORTHEASTERN BREWSTER COUNTY
   ...SOUTHERN PECOS COUNTY
 
AT 913 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 36 MILES SOUTH OF FORT STOCKTON OR 19 MILES NORTHEAST
OF MARATHON MOVING EAST AT 15 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS...BUT SHOULD CROSS
OVER HIGHWAY 385 BY 920 PM.

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.


EARLE/BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:11 PM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jun 11, 3:11 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
309 PM CDT WED JUN 11 1997

CURRENT SATELLITE IMAGERY INDICATES SOME DEVELOPMENT IN SE NM ATTM.
SURFACE ANALYSIS INDICATES A TROF EXTENDING FROM WESTERN OK
SOUTHWEST TO NEAR KHOB. THIS TROF...WHICH SHOWS ON LATEST KMAF
WSR-88D DATA...COULD SERVE AS A FOCUS FOR TRW DEVELOPMENT. ALSO...
LATEST WSR-88D DATA INDICATES ANOTHER BOUNDARY (POSSIBLE DRYLINE
WITH KINK DEWPOINT AT 52 AND KMAF AT 61) EXTENDS ALONG A
KHOB-KERMIT-KFST LINE. WITH LI VALUES IN THE -8 TO -10 RANGE...ANY
TRWS WHICH FORM TO THE WEST WILL MOVE INTO A VERY UNSTABLE AIRMASS
AND COULD BECOME SEVERE. HOWEVER...A QUICK LOOK AT THE JAYTON AND
WHITE SANDS PROFILERS INDICATE MOVEMENT WILL BE SLOW TOWARD THE
EAST. THUS...FLASH FLOODING IS ALSO A CONCERN.

MODELS PUSH TROF THROUGH FA BY TOMORROW MORNING WITH WINDY
CONDITIONS TOMORROW AFTERNOON. TIMING OF THE TROF WILL BE THE
CHALLENGE FOR POPS FOR THE SECOND AND POSSIBLY THE THIRD PERIODS. IF
ETA AND NGM VERIFY...TROF COULD BE NORTH/SOUTH ACROSS OUR EASTERN FA
TOMORROW AFTERNOON. THUS...ISOLATED TO WIDELY SCATTERED POPS MAY BE
BEST FOR THESE ZONES DURING SECOND PERIOD. ALSO...EXPECT 700 MB
TEMPS TO WARM TOMORROW AFTERNOON. HOWEVER...NOT SURE THIS CAP WILL
COMPLETELY SUPPRESS ALL ACTIVITY IN THE DAVIS MOUNTAINS ESPECIALLY
GIVEN STRONG SOUTHWESTERLY FLOW IN THE LOWER LEVELS AND OROGRAPHICS.
THEREFORE... RECOMMEND INCLUDING SOME POPS FOR THIS AREA FOR
TOMORROW AFTERNOON AND EVENING.

AS FOR TEMPERATURES...GUIDANCE NUMBERS APPEAR ON TRACK FOR OVERNIGHT
LOWS. HOWEVER...WITH TROF PUSHING THROUGH TOMORROW...BELIEVE KCNM
NUMBERS TOO LOW.

THANKS TO KLBB FOR COORDINATION!

MAF 65/96 20/10
CNM 64/99 2 0/--
MRF 60/90 20/20
P07 70/92 10/10

HUBER/FRANCIS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:07 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Jun 11, 7:12 PM CDTSevere Thunderstorm WarningMAFAndrews48 min
Jun 11, 7:14 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines51 min
Jun 11, 7:21 PM CDTSevere Thunderstorm WarningMAFDawson49 min
Jun 11, 7:38 PM CDTSevere Thunderstorm WarningMAFBorden47 min
Jun 11, 7:44 PM CDTSevere Thunderstorm WarningMAFMidland51 min
Jun 11, 7:56 PM CDTSevere Thunderstorm WarningMAFPecos49 min
Jun 11, 8:00 PM CDTSevere Thunderstorm WarningMAFEctor50 min
Jun 11, 8:21 PM CDTSevere Thunderstorm WarningMAFPecos49 min
Jun 11, 9:01 PM CDTSevere Thunderstorm WarningMAFUpton34 min
Jun 11, 10:01 PM CDTTornado WarningMAFBrewster, Pecos34 min
Jun 11, 10:23 PM CDTTornado WarningMAFTerrell47 min
Jun 11, 10:34 PM CDTTornado WarningMAFBrewster, Pecos51 min
Jun 12, 12:38 AM CDTSevere Thunderstorm WarningMAFTerrell47 min
Jun 12, 4:50 PM CDTSevere Thunderstorm WarningMAFTerrell50 min
Jun 12, 6:39 PM CDTSevere Thunderstorm WarningMAFReeves41 min
Jun 12, 6:41 PM CDTSevere Thunderstorm WarningMAFPecos49 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.